Thunderstorm Wind, Hancock
- When
- June 28, 1:50 PM CST
- Where
- Hancock County, 0.69 mi S of Elvaston
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.390, -91.250
Social media report of a large tree limb blown down.
A line of strong storms moved east out of central Iowa the morning of June 28th. As the storms moved into southeast Iowa and west central Illinois, they began producing damaging winds which then continued through the afternoon into central Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A line of strong storms moved east out of central Iowa the morning of June 28th. As the storms moved into southeast Iowa and west central Illinois, they began producing damaging winds which then continued through the afternoon into central Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 11:49 AM CST, 2 hours 1 minute earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1249 PM CDT Thu Jun 28 2018
.UPDATE...
Issued at 1249 PM CDT Thu Jun 28 2018
Severe MCS continues to roll east at 60 mph across southern IA
and has a history of damaging winds to 60 to 80 mph! Confidence
is much higher that this MCS will impact portions of the dvn cwa,
especially our south this afternoon. Severe thunderstorm watch
will be needed and have already raised the pops.
Meanwhile, as a heads up we will be replacing the heat advisory
with an excessive heat warning for Friday and Saturday.
UPDATE Issued at 957 AM CDT Thu Jun 28 2018
Have updated the grids to remove the pops in extreme northeast MO
this morning, as the couple of showers/storms that managed to
spill into that area early this morning has now shifted southward
into eastern/se MO.
Attention then turns to the rather small but intense cluster of
storms at mid morning that was along the MO River, between Sioux
City and Omaha. This cluster has produced 80 mph winds in eastern
NE this morning. HRRR/NAMNEST not recognizing this cluster and are
of no help at least right now in the future evolution of this
MCS. Looking at SPC analysis page SBCAPE of 5500 j/kg was centered
in the Kansas City area, with the CAPE gradient across southwest
IA and into central MO, which is where the warm front is also
located. Mean storm motion vector is 29030 so many signs suggest
this MCS to dive southeast along the gradient. Exactly when the
turn occurs is in question and also how large does this become.
Also, forecast soundings indicate a strenghthening cap as the day
progresses which complicates things.
Being that this MCS is still well to our west we have time to
monitor trends and raise pops from the current 20 percent if need
be. For now SPC has a slight risk for severe storms in se IA and
northeast MO to cover the potential the dvn cwa may be clipped by
these storms. The main threat appears to be damaging winds of 70
to 80 mph but confidence is low at this time if the storms impact
the cwa or not. We will continue to monitor and update if necessary.
UPDATE Issued at 453 AM CDT Thu Jun 28 2018
Consistent signal in the CAMs and the synoptic models has driven
me to add a schc pops for this afternoon into the evening with the
high CAPE and H5 wave moving into the area. If storms form, there
will definitely be a chance for severe winds. However, confidence
is low in this occurring. As such will only mention this threat
here currently.
&&
.SYNOPSIS...
Issued at 334 AM CDT Thu Jun 28 2018
Patchy dense fog has developed this morning, especially in river
valleys. Have issued a SPS to cover this, if coverage expands a
DFA may be needed. Otherwise, convection has fired on a line from
south central IA to just north of central TN. It appears that most
of these storms will stay south of the area through the next few
hours.
At the surface, a warm front is moving north, bringing with it
oppressive heat and humidity. Dewpoints in the mid to upper 70s
are across MO and expected to shift north today.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 334 AM CDT Thu Jun 28 2018
Main forecast concern for the short term is potential for
convection today and tonight. Extreme instability is forecast this
afternoon as warm advection moves more moisture into the area.
Guidance suggests an H5 wave moving across the area this
afternoon. It appears that the synoptic models were the first to
identify this feature. This could be caused by a MCV from the NE
convection. CAMs are starting to catch onto afternoon convection
as well. Increased deep layer shear with this H5 wave means to expect
any storm that develops will be well organized and could pose a
severe threat. That said a stout cap is advecting into the area.
This cap may limit storms for sure. So the cap and the wave will
be in a race to see who gets here first. Right now thinking the
cap, however this could change. If it does, will think about
introducing pops this pm. Short term forecast is definitely a
difficult forecast as all the ingredients are there for storms and
a cap.
This evening, convection on an elevated warm front will battle the
same issues as the day, capping. Think that we will see convection
much like the ongoing convection right now. So added schc pops in
along and east of the river.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 334 AM CDT Thu Jun 28 2018
Main concern remains with the dangerous heat late week into the
weekend as a mid/upper ridge "heat dome" resides over the
Mississippi Valley. Progged 850 mb temps in the low to mid 20s C
supportive of highs well in the 90s to around 100 F, with Friday
still looking like the hottest of the two days. Saturday will
offer a bit of uncertainty with the heat dome shifting
into the Ohio Valley as an upper level trough begins to make
inroads into the central CONUS. The deterministic models
actually show slightly cooler air advecting in at 850 mb on
southerly flow, and a weaker capping inversion for some potential
of diurnal convection. Overall, Friday anticipate widespread
dangerous heat indices of 105-110 F for the afternoon, and then
100-105 F Saturday afternoon. This predicated on absence of
convection and debris cloudiness, which can't be ruled out and
owes to some trepidation as deterministic models struggling with
ongoing convective trends very typical of summertime regime.
Thermal/moisture gradients and low level jet appear in favorable
proximity to where some potential for convection exists, but
confidence on where is low. As such will continue with the heat
advisory for Fri/Sat, but depending on convective trends an
upgrade to an Excessive Heat Warning may be needed as criteria
very well could be exceeded (widespread max heat index of 105 or
greater and min of 75 overnight for 48+ hours).
Models have slowed a bit on the cold front now late Saturday night
and Sunday. Right jet entrance region support lends to front
accompanied by likelihood of storms, with some potential for
locally heavy rain and strong storms. This front looks to break
the dangerous heat and will see temperatures return to more seasonal
levels by early next week as the flow aloft transitions to fast
zonal.
Heading toward the 4th of July holiday there is some uncertainty
on the pattern, with the ECMWF more bullish with building an
upper level high back over the region leading to warmer and more
humid conditions, but also quieter conditions staying mainly dry.
Canadian and GFS meanwhile have the upper ridge further south/east
keeping area closer to stronger westerlies and consequently more
active/unsettled with seasonable temperatures. For now have sided
toward the guidance blend which has small PoPs in a lot of periods
and temps slightly above normal, but this will be something to
monitor in the coming days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1249 PM CDT Thu Jun 28 2018
VFR conds for most areas through this taf cycle. Severe storms
should impact southeast IA and northeast MO this afternoon and may
impact KBRL, but for now have mentioned VCTS. Southeast to south
winds around 10 knots through this period.
&&
.HYDROLOGY...
Issued at 1249 PM CDT Wed Jun 27 2018
Overall, this mornings river forecasts have indicated either no
change or slightly lower levels than previous forecasts. Most of the
CWA has remained dry for the past 24 hrs. Some storms moved across
parts of NE Missoui, extreme SE Iowa and adjacent portions of west
central Illinois earlier this morning, but this will not impact any
river forecasts.
A Flood Watch remains in effect for the Mississippi River at Keokuk;
where it is forecast to rise two tenths of a foot over flood stage
Monday into Tuesday. This was two tenths lower than the previous
forecast. Flood warnings remain in place at Dubuque and from Fulton
to Gregory Landing with no flood category changes.
A slight secondary rise is expected on the Rock River at Joslin and
Moline over the next 12 to 24 hours before recedeing after 36 hours.
The Wapsi at De Witt will fall below flood stage tomorrow. The
Cedar River at Conesville will begin to crest tonight.
Will continue to watch the Iowa River at Wapello and Oakville
closely; as both sites approach flood stage over the next day or two.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from 10 AM Friday to 7 PM CDT Saturday for Benton-
Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Heat Advisory from 10 AM Friday to 7 PM CDT Saturday for Bureau-
Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Heat Advisory from 10 AM Friday to 7 PM CDT Saturday for Clark-
Scotland.
&&
UPDATE...Haase
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...McClure
AVIATION...Haase
HYDROLOGY...PhillipHazardous Weather Outlook National Weather Service Quad Cities IA IL 858 AM CDT Thu Jun 28 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291400- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 858 AM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a slight risk for severe thunderstorms this afternoon, southwest of a North English to Keokuk line. A marginal risk exists southwest of a Waterloo, Iowa to Woodhull, Illinois line. The main threat is damaging wind up to 70 mph. There is a chance for thunderstorms this afternoon in southeast Iowa and northeast Missouri. Thunderstorms are possible across Illinois this evening and overnight. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a slight chance for thunderstorms Friday morning along and east of the Mississippi River. At this time, severe weather is not anticipated. Heat index values of 100 to 110 degrees are expected Friday and Saturday, with Friday being the hottest day. A Heat Advisory remains in effect from Friday morning through Saturday afternoon. Thunderstorms are likely Saturday night into Sunday morning, mainly west of the Mississippi River. A few strong storms are possible with heavy rainfall, gusty winds and lightning the main threats. There is a chance of thunderstorms again on Tuesday. It is too early to determine the risk for severe weather. Flooding will continue on area rivers. Please see the latest Flood Statements and Flood Warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon, mainly in southeast Iowa and northeast Missouri. Haase
Special Weather Statement
National Weather Service Quad Cities IA/IL
1257 PM CDT THU JUN 28 2018
IAC087-101-107-111-177-183-MOC045-199-281815-
Henry-Van Buren-Keokuk-Washington-Jefferson-Lee-Scotland-Clark-
1257 PM CDT THU JUN 28 2018
...LINE OF SEVERE APPROACHING WESTERN HENRY...VAN BUREN...
KEOKUK...WASHINGTON...JEFFERSON...NORTHWESTERN LEE...SCOTLAND AND
CLARK COUNTIES EARLY THIS AFTERNOON...
At 1247 PM CDT, a line of severe thunderstorms was located from near
Pella to Centerville in south central Iowa, moving east around 55
mph. These storms have had a history of producing widespread wind
gusts over 60 mph and nickel sized hail.
Strong to severe storms can be expected over northeast Missouri and
southeast Iowa between 130 and 300 pm this afternoon.
Be prepared to seek shelter as storms approach and warnings for
severe thunderstorms are issued.
LAT...LON 4151 9241 4150 9151 4125 9149 4025 9163
4026 9195 4030 9195 4030 9235 4059 9235
4060 9218 4116 9218 4116 9241
TIME...MOT...LOC 1747Z 240DEG 38KT 4126 9204
SheetsSpecial Weather Statement National Weather Service Quad Cities IA IL 159 PM CDT Thu Jun 28 2018 IAZ089-ILZ025-026-034-035-282100- Des Moines-Henderson-Warren-Hancock-McDonough- Including the cities of Burlington, Oquawka, Monmouth, Carthage, and Macomb 159 PM CDT Thu Jun 28 2018 ...Severe Thunderstorms Heading toward Burlington... Macomb...Carthage...Oquawka...Monmouth and other nearby locations... A complex of fast-moving thunderstorms producing winds as high as 70 mph is heading toward extreme southeast Iowa and west central Illinois. Be prepared for severe weather and likely warnings between 230 and 400 pm this afternoon. These fast-moving storms will require quick action to take safety when they approach your location. Wolf
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
211 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST 3 ENE CHARLIE HEATH MEM 40.59N 91.84W
06/28/2018 E60 MPH CLARK MO TRAINED SPOTTER
WINDS OCCURRED AROUND 205 PM.
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND GST 3 WSW COPPOCK 41.15N 91.77W
06/28/2018 E45 MPH JEFFERSON IA TRAINED SPOTTER
WIND ESTIMATED 40-45 MPH.
&&
TASThe Quad Cities radar (KDVN), 147 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
4 thunderstorm wind. Local standard time, as filed.
Social media report of a large tree limb blown down.
Social media report of trees and tree limbs blown down.
Tree limbs were blown down. Reported by WGEM TV.
Numerous tree limbs were blown down on the north side of Macomb.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764603, 764604, 764605, 764606.